[Skip to Content]
[Skip to Content Landing]
Views 1,068
Citations 0
Viewpoint
May 1, 2017

Common Myths in the Use of Levodopa in Parkinson DiseaseWhen Clinical Trials Misinform Clinical Practice

Author Affiliations
  • 1UC Gardner Neuroscience Institute and Gardner Family Center for Parkinson’s Disease and Movement Disorders, Department of Neurology, University of Cincinnati, Cincinnati, Ohio
  • 2Morton and Gloria Shulman Movement Disorders Center, Toronto Western Hospital and The Edmond J. Safra Program in PD, Toronto, Ontario, Canada
  • 3University of Toronto, Toronto, Ontario, Canada
JAMA Neurol. Published online May 1, 2017. doi:10.1001/jamaneurol.2017.0348

Data from reported clinical trials have the potential to misguide clinical practice. Misinformation may be generated when the interpretation of trial data occurs in the absence of clinical or pathophysiologic context. Therapeutic mythology thus generated becomes entrenched given its ostensible evidence-based origins. Three examples related to levodopa use in Parkinson disease (PD) are highlighted.

This is the easiest to accept because it seems self-evident in daily practice. Dyskinesia, a hyperkinetic motor complication, is linearly correlated with levodopa dose.1 However, levodopa is necessary but not sufficient to induce dyskinesia. Two additional variables are required for dyskinesia to develop: the disease (PD) and a pulsatile drug delivery (short half-life). As for the former, levodopa does not usually induce dyskinesia in parkinsonisms with postsynaptic involvement, such as progressive supranuclear palsy, or in regularly treated dopa-responsive dystonia. Regarding drug delivery, levodopa continuously administered via intestinal infusion reduces preexisting dyskinesia, even at higher doses.2 This may be owing to favorable pharmacodynamic effects from more tonic stimulation of dopamine receptors. Thus, it is more appropriate to consider dyskinesia an artifact of the method of administration of levodopa rather than an intrinsic molecular effect of levodopa itself. A more accurate designation for this treatment complication is levodopa-related (rather than induced) dyskinesia.

First Page Preview View Large
First page PDF preview
First page PDF preview
×